Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Non-additivity for triple point numbers on the connected sum of surface-knots


Author: Shin Satoh
Journal: Proc. Amer. Math. Soc. 133 (2005), 613-616
MSC (2000): Primary 57Q45; Secondary 57Q35
DOI: https://doi.org/10.1090/S0002-9939-04-07522-7
Published electronically: August 30, 2004
MathSciNet review: 2093086
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Any surface-knot $F$ in 4-space can be projected into 3-space with a finite number of triple points, and its triple point number, ${\rm t}(F)$, is defined similarly to the crossing number of a classical knot. By definition, we have ${\rm t}(F_1\char93 F_2)\leq {\rm t}(F_1)+{\rm t}(F_2)$ for the connected sum. In this paper, we give infinitely many pairs of surface-knots for which this equality does not hold.


References [Enhancements On Off] (What's this?)

  • 1. S. Asami and S. Satoh, An infinite family of non-invertible surfaces in $4$-space, preprint.
  • 2. J. Boyle, Classifying $1$-handles attached to knotted surfaces, Trans. Amer. Math. Soc. 306 (1988), 475-487. MR 89f:57032
  • 3. -, The turned torus knot in $S^4$, J. Knot Theory Ramifications 2 (1993), 239-249. MR 94i:57037
  • 4. J. S. Carter and M. Saito, Knotted surfaces and their diagrams, Mathematical Surveys and Monographs, 55, Amer. Math. Soc., Providence, RI, 1998. MR 98m:57027
  • 5. T. Cochran, Ribbon knots in $S^4$, J. London Math. Soc. 28 (1983), 563-576. MR 85k:57019
  • 6. F. Hosokawa and A. Kawauchi, Proposals for unknotted surfaces in four-space, Osaka J. Math. 16 (1979), 233-248. MR 81c:57018
  • 7. T. Kanenobu and A. Shima, Two filtrations of ribbon $2$-knots, Topology Appl. 121 (2002), 143-168. MR 2003h:57034
  • 8. S. Kamada, Non-orientable surfaces in $4$-space, Osaka J. Math. 26 (1989), 367-385. MR 91g:57022
  • 9. S. Satoh, On non-orientable surfaces in $4$-space which are projected with at most one triple point, Proc. Amer. Math. Soc. 128 (2000), 2789-2793. MR 2000m:57034
  • 10. -, Minimal triple point numbers of some non-orientable surface-links, Pacific J. Math. 197 (2001), 213-221. MR 2001m:57031
  • 11. -, No $2$-knot has triple point number one, two nor three, preprint.
  • 12. S. Satoh and A. Shima, The $2$-twist-spun trefoil has the triple point number four, Trans. Amer. Math. Soc. 356 (2004), 1007-1024.
  • 13. -, Triple point numbers and quandle cocycle invariants of knotted surfaces in $4$-space, preprint.
  • 14. A. Shima, On simply knotted tori in $S^4$ II, KNOTS '96 (Tokyo) 551-568, World Sci. Publishing, River Edge, NJ, 1997. MR 99m:57022
  • 15. O. Ya. Viro, Local knotting of sub-manifolds, (Russian) Mat. Sb. (B.S.) 90(132) (1973), 173-183, 325. MR 51:6833
  • 16. T. Yajima, On simply knotted spheres in $R^4$, Osaka J. Math. 1 (1964), 133-152. MR 30:2500
  • 17. E. C. Zeeman, Twisting spun knots, Trans. Amer. Math. Soc. 115 (1965), 471-495.MR 33:3290

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57Q45, 57Q35

Retrieve articles in all journals with MSC (2000): 57Q45, 57Q35


Additional Information

Shin Satoh
Affiliation: Graduate School of Science and Technology, Chiba University, Yayoi-cho 1-33, Inage-ku, Chiba, 263-8522, Japan
Email: satoh@math.s.chiba-u.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-04-07522-7
Keywords: Surface-knot, connected sum, triple point, twist-spun knot.
Received by editor(s): July 27, 2003
Received by editor(s) in revised form: August 29, 2003
Published electronically: August 30, 2004
Communicated by: Ronald A.Fintushel
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society